When you’re in your 20s the only things you think about are boys, fashion and music. You go to parties, enjoy meeting new friends and have as many dreams as the Earth could hold. As a young girl, your health is important but sometimes you fail to notice certain things. For me, it was the headaches. They used to appear after all-night parties, intense studying or when I was really stressed. They felt more like a tension, sometimes pulsating in my temples and I often felt the muscles in my neck and shoulders contracting painfully. It was only after several years that I asked for medical advice and found out I suffered from tension headaches.
I was prescribed Fioricet, a combination between: butalbital (barbiturate with sedative properties), acetaminophen (anti-inflammatory drug with pain killing effect) and caffeine (stimulant of the central nervous system). The doctor said that I should take one or two tablets every 4 hours, depending on how intense the pain really was. He carefully warned me about the mental and physical dependence this drug can cause due to butalbital. He prescribed a maximum dosage of 6 pills per day and mentioned that the risk for substance abuse is increased with the dosage. I followed the treatment as prescribed, respecting the treatment schedule and always consulting with the doctor. For a while, it worked.
During that time, I was busy finishing college and found a part-time job at a lawyer’s office. I was working non-stop and studying, feeling weakened and tired all the time. I started to miss my Fioricet Dosage due to my hectic schedule and the headaches became more intense, sometimes almost unbearable. I knew I had to do something so I chose to take 2 pills at the same time. Thanks to the new treatment schedule I set for myself, I started to feel a little bit nauseous and light-headed. The side-effects were not worrying and I was most satisfied with the headaches being reduced in intensity. I continued to take double doses and soon the side-effects became worse, with abdominal pain, intense vertigo, somnolence during the day and dyspnea. I could not concentrate and work was out of the question. However, I dreaded going to the doctor and mentioning my latest activities.
I said to myself that I would give it two more days and then I will go to the doctor. Meanwhile, two of my best friends invite to a party downtown and it seemed foolish of me to say know despite the fact I was feeling not so good. I danced a little, got even dizzier and had one or two drinks. Well, I should have remembered that butalbital, one of Fioricet’s constituents is a barbiturate. Mixed with alcohol, this medication has a powerful effect on the central nervous system. Simply speaking, it slows down its functioning. What happened in my case? I started to feel confused, wondering where I am and felt like my breathing became fainter and fainter. When I opened my eyes again, I was in the hospital.
What was my diagnosis? It was not overdose but the doctors were equally worried. They immediately correct my treatment and said that I would remain in the hospital for at least a week. It was imperative that I do not become addicted on Fioricet and the treatment maintains its efficiency. When the doctor released me from the hospital, he wanted to make sure that I will never try to compensate for missed doses and take such drugs with alcohol. I promised I would be on my best behavior, took another part-time job that was less demanding and studied during the day. No parties, no drinking and I always made certain that the pills were taken on time. This time, Fioricet solved my headaches problem and no other side-effects appeared. I am happy to report that I finished college successfully and no I am preparing to become a professional legal consultant. I still take Fioricet and regularly present to the doctor for a consult. Now that my stress levels are low, I am even considering reducing the dosage and stopping the treatment after a while. For me, Fioricet worked and I definitely recommend it to those who suffer from the same tension headaches!